Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 138, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 27, 1998, 5:57 PM MDT for Prowers County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 1998, 5:57 PM MDT (23:57 UTC)
- Expired
- Aug 27, 1998, 7:00 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Prowers County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 6:00 PM MDT | Thunderstorm Wind 54 | Lamar, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1299 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
674 WUUS1 KPUB 272355 RRA SVRPUB COC099-280100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 557 PM MDT THU AUG 27 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PROWERS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 700 PM MDT * AT 550 PM MDT...RADAR SHOWED A SEVERE STORM 3 MILES NORTH OF LAMAR MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED WILL BE ALONG AND NORTH OF HIGHWAY 50 THROUGH 700 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PE/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:00 PM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 27, 2:00 PM MDT, 3 hours 57 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT THU AUG 27 1998 THE FORECAST CONCERNS TODAY DEAL WITH POTENTIAL SEVERE WEATHER ON THE PLAINS AS WELL AS HEAVY RAIN POTENTIAL. A MODERATE SHORTWAVE IS PUSHING THROUGH WYOMING AND COLORADO EARLY THIS AFTERNOON AND IS HELPING TO DRIVE THUNDERSTORMS WHICH WERE BEGINNING TO MOVE ONTO THE PLAINS EARLY THIS AFTERNOON. IPV AND QG FIELDS INDICATE DECENT LARGE SCALE ASCENT ASSOCIATED WITH THIS SHORTWAVE. PLENTY OF LOW LEVEL MOISTURE IS AVAILABLE ON THE PLAINS AS A WEAK BOUNDARY EARLIER TODAY HAD PUSHED MOIST AIR UP AGAINST THE EAST SLOPES WHILE THIS PATTERN SHOULD BE REINFORCED THIS EVENING AS A SURFACE ANTICYCLOGENESIS DEVELOPS BEHIND THE SHORTWAVE. THE UPPER DYNAMICS SHOULD BE ENOUGH TO OVERCOME CIN ON THE PLAINS...ESPECIALLY THIS AFTERNOON WITH PEAK HEATING. WIND SHEAR IS SUFFICIENT TO ALLOW A FEW STORMS TO BECOME SEVERE THIS AFTERNOON WITH 500 MB WEST WIND INCREASING TO 30 KTS OR SO AND LOW LEVEL WINDS SOMEWHERE BETWEEN NORTH AND SOUTHEAST. THE SEVERE THREAT IS MAINLY IN THE NORTHERN HALF OF THE FORECAST AREA ON THE PLAINS THIS AFTERNOON...IN THE AREA WITH THE GREATEST WIND SHEAR. ANTICYCLONIC UPSLOPE WILL LIKELY KEEP SHOWERS AND THUNDERSTORMS GOING THIS EVENING...ESPECIALLY UP AGAINST THE EAST SLOPES. RAIN COULD BE HEAVY WITH HIGH PRECIPITABLE WATER VALUES. PRECIPITATION SHOULD DECREASE FROM THE WEST THIS EVENING WITH THE LOSS OF DAYTIME HEATING AND ALSO AS SUBSIDENCE SETS IN BEHIND THE SHORTWAVE. FOG AND LOW CLOUDS ARE A GOOD BE ON THE PLAINS IF RAINFALL IS SUBSTANTIAL. FWC TEMPS LOOK OKAY TONIGHT...BUT POPS SEEM TOO LOW. HAYNE,S
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.